Alert Sign Dear reader, online ads enable us to deliver the journalism you value. Please support us by taking a moment to turn off Adblock on Dawn.com.

Alert Sign Dear reader, please upgrade to the latest version of IE to have a better reading experience

.

Rise in wheat pill poisoning: study

March 08, 2008

A study on wheat pill poisoning, conducted in the West Medical Ward Mayo Hospital, Lahore revealed an alarming rise in wheat pill poisoning cases. The aim of this study was to estimate the number of cases who took wheat pill poisoning and also to determine the outcomes from the ingestion of the pill.

During the study, 50 patients were brought to the emergency department because they had attempted suicide by swallowing wheat pill. Since the West Medical Ward covers one-fourth of medical floor, it was estimated that almost 200 such patients were present in the hospital's medical emergency during this time.The patients were treated symptomatically, since there is no specific antidote for aluminium phosphide --- an active ingredient in the pill --- yet. The following supportive measures were taken till the phosphine was excreted completely.

--- Stomach was washed with activated charcoal.

--- Intravenous administration of three to four litres of fluid, preferably under CVP guidance.

--- Cardiac inotrops were administered to improve blood pressure.

--- Hydrocortisone intravenously.

--- Oxygenation and ventilation (if needed).

--- Magnesium sulphate, amiodarone and soda bicarbonate given to manage arrhythmias and metabolic acidosis respectively.

The male/female ratio was 5644 (28 males and 22 females). Unfortunately, only 15 people survived out of which, eight were discharged in stable condition while seven patients left hospital with medical advice.

The study endorsed the fact that the main toxic effect of wheat pill is on the heart, since 35 patients developed cardiac complication. Six patients developed hepatic damage and nine patients developed irritability and drowsiness. However, none of the patients suffered from renal problems.

It was also found that most patients belonged to rural areas and were involved in harvesting processing and crops storage. Since the pill is cheap and easily available from local shops, it becomes an ideal choice for people who feel suicidal.

Most patients were in the age group of 10 to 30 years, while seven patients belonged to the age group of 30 to 60, and three patients were over 60 years old. This finding, however, is not consistent with many international and local studies which state that suicide is the second common cause of death among elderly people.

Once unknown in Pakistan, 'wheat pill poisoning' has now become a big threat to life in rural areas. Aluminium phosphide is not only used as fumigant in agriculture, but also to control insects and rodents in house-hold setup. It is available in form of tablets and powder.

The wheat pill exerts its harmful effects when swallowed, inhaled or when it comes in contact with skin or mucous membranes or body. In the presence of moisture, highly toxic phosphine gas is liberated, which interferes with protein synthesis and enzyme functioning mitochondria of heart and lungs. This results in cardiac arrest, circulatory collapse, and pulmonary edema and in fatal cases, hepatic necrosis. These complications are related with quantity and the freshness of pills the fresher the pill, the worse would be its effects. --- Zafar Ullah Khan